Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Overweight, hypertension. On candesartan cilexetil medication, changed medication. BP still very high. How can I control it?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11713 Questions
I am a Canadian woman 65 years old. I am overweight. In the last 8 months, I was diagnosed with borderline hypertension. I am not diabetic and do not suffer from other major ailments. To control my blood pressure, my doctor started me on 16mg Candesartan Cilexetil/day and eventually adjusted the medication to 24mg/day - which seemed to bring my BP within normal range. At the beginning of October, I travelled to India. I also take a daily dose of Doxycycline Hyclate 100/mg as prevention against malaria. There has been a big change in diet obviously - food in India is salty and spicy. I have some situations here - legal problems that I am trying to sort out which are causing a lot of daily tension. Whenever I had my blood pressure checked recently, the reading is 200+/90+. I tried increasing the Candesartan to 32mg/day but there was no change in the BP reading. Eventually, an Indian doctor changed my medication to a medication that has both ingredients: Telmisartan IP & Amlodipine Besylate IP 40mg/day. I tried taking that for 3 days and had my BP checked and the reading was still 200+/90+ so the doctor recommended I take this medication 3x/day = 120 mg of the same medication. So today is the first day on this dosage. I am concerned whether this is the right medication and why my BP would be this high. I am in a small town in the foothills of the Himalayas and don't really know who I can trust to be medically competent and would like some medical advice. Needless to say, I am extremely concerned about the consistently high BP reading
Posted Fri, 13 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Rakhi Tayal 2 hours later
Thanks for posting your query.
Your blood pressure is definitely on a higher side. It seems that the treatment you were getting till now is not sufficient now due to a salty and XXXXXXX diet.
The combination of drug you are taking now should control your blood pressure well.
Let me inform you that the drugs taken for hypertension do not produce the effect on dose to dose basis. These drugs when taken for a long period of time cause downregulation of receptors thus producing the effect.
It is always recommended to take your antihypertensives regularly without missing any doses. The effect on readings of blood pressure will be seen after 4-6 weeks of regular treatment. If still there is no relief it means that the drugs you are getting are insufficient to control your blood pressure and the treatment you are getting needs to be reconsidered.
Presently you try to continue with the treatment advised to you and monitor your blood pressure regularly to see its effect.
Try to maintain a low salt diet as much as you can. Stress relieving measures will also help you.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Above answer was peer-reviewed by
Follow-up: Overweight, hypertension. On candesartan cilexetil medication, changed medication. BP still very high. How can I control it? 2 hours later
Would adjusting my diet be helpful and if so what are the recommendations? Also, are there alternative remedies that could be taken in addition to the medications -such as Ayurvedic herbals?
Answered by Dr. Rakhi Tayal 12 hours later

Thanks for writing again.

Adjusting the diet will be very helpful. You need to have a salt restricted diet with low fat foods. Reducing fatty foods, salt and increasing citrus fruits, garlic, fish, brown rice in your diet helps.

Also avoid smoking, alcohol and stress. Taking garlic on an empty stomach regularly will help.

Try yoga, meditation and reduce your weight to lower your blood pressure.

Hope my answer is helpful. Please accept my answer in case you do not have further queries.

Wishing you a trouble free speedy recovery.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor